Worried - Problems Reading/mild Dyslexia-like symptoms?

I'm really worried about this because I still don't know for sure if it could be a problem with B12 deficiency or something a lot worse. I've been taking monthly cyano injections as well as Jarrow methyl-B12 daily, but this issue specifically doesn't seem to be improving much.

To elaborate, since a couple months ago, a while after I was diagnosed with PA, I started misreading things a lot more commonly than what I was used to, I also began skipping some words when reading, and changing others automatically for similar words or words with similar concepts. This is getting me quite anxious because I'm still don't know if it could be something more serious affecting my brain. It's not enough to make things impossible to read, but now I often have to read the same sentences a couple times just to be sure I didn't get anything wrong.

I also notice other issues with remembering words and their meanings, doing out-of-place routine things and whatnot, but I guess that could be more easily associated with B12 deficiency. Still, it worries me a lot, it doesn't help that I have some anxiety issues.

I really just want to know if the reading issue could have to do with B12 deficiency. I found a lot of reports regarding symptoms having to do with remembering words, but not specifically problems reading. And it's a real bummer, because I really enjoy reading various things a lot. I really want to get better. :(

11 Replies

oldestnewest
  • your post has reminded me that at times in the past I had problems with reading things when I was tired - and still do - because I'd just misread them - like my brain would interpret the letters the wrong way round. It isn't something that I'd ever thought of associating with B12 but it wouldn't surprise me if there was a relation. Trying to do the cryptic crossword could get quite interesting.

    Anxiety is, unfortunately quite a common part of B12 deficiency so it may be making things worse.

    Are you being investigated for other problems.

  • Not currently being investigaged for other problems. I am on some drugs for anxiety and insomnia though, so maybe they could have something to do with it. I have also considered that maybe I'm just losing focus on what I'm reading and trying to fill the blanks with other words, but I don't really know for sure. I hope it's not something serious, I just want to go back to how I was a couple months ago.

    I have an appointment next week, so I'll mention it, but I'm guessing the doctor will just send me to a neurologist.

  • well, one thing that would be easy to rule out is focus - suggest you see an optician and get eyes tested. Your GP is going to suggest it anyway so ...

    Do any drugs you are on inlcude an SSRIs - these can affect your folate levels and that can affect your ability to use B12.

  • Actually yes, I am on SSRIs. I guess it's worth checking folate then. I'll discuss it with my doctor. Thanks. :)

  • Gambit62 Really? Thats not good... Which SSRI's affect folate levels?

  • all of them - or at least potentially all can and for some people it can be a significant problem. However, amongst ADs SSRIs still remain the class where potential side-effects are generally more readily tolerated. Other classes of AD do the same sort of thing and some seem to be worse.

    There is quite a bit out there on enhancing treatment of depression using SSRIs by supplementing with folate - though generally pushing methylfolate (surprise!). But haven't been able to find any specific references. However, the link is also mentioned a few times in Martyn Hooper's books and it's probably also mentioned by Sally Pachalok.

  • Hi Dorus. Just to say, like yourself and Gambit62, I also suffer with misreading, transposing words, failing to understand what I've just read...was really bad before diagnosed, improved when B12 injections were started...and I still get it when tired, or when I've been reading for a while or look at a screen for too long.

    Nightmare 😖.

    I always thought of it as part of the brain fog...

    👍

  • I know it sounds bad, but it's good to know I'm not alone then, I really have a problem with hypochondria and disease-related anxiety. Thanks for letting me know. :) I'll talk about it with my physician and see what we can do about the issue.

  • B12's the answer Dorus 😄...the right amount to have (in terms of injection frequency) is the amount that keeps symptoms at bay.

    And anxiety can be a symptom of B12 deficiency.

    And many here have been labelled hypochondriacs in the past simply because of the hugh range of symptoms that B12 deficiency can cause - which most GP's know nothing about so dismiss.

    Might be worth checking the symptom list (and other things) in the PAS pinned posts - to the right of this page when you log on. Lots of information there that might help you 😄

    Lots of people like us here, so you're definitely not alone.

    Post again if you need more support or advice...or just a chat 😄

  • Hi Dorus, I don't post here often but your symptoms struck a chord; particularly as it's the first time I've read a post describing this aspect of my own experience! Like you, about 18 months ago, I began to have problems reading and writing. Initially just having to re-read passages and forgetting what I'd read on the previous page. I put this down to the fatigue I was also experiencing, along with difficulty with verbal word-finding, remembering names etc. Over the course of a couple of months, this developed to the point of almost complete inability to spell words (I'd find myself writing the word backwards, or starting with the second syllable) and finally a period of complete dyslexia (I could just about recognise short, high-frequency words, but couldn't decode any word of more than two syllables, or make any sense of what I was reading). To cut a very long story short, I was soon after diagnosed with coeliac disease, then hypothyroidism, and finally pernicious anaemia. Although I've never been given a definitive explanation (and, as a result of my experience, no longer use doctors for anything other than accidents or emergencies) it seems that it is probably the coeliac disease that was the cause of the neurological problems (I also had peripheral neuropathy, depression, insomnia and extreme vertigo). The reason for this rather long winded post is to suggest that you might want to ask your doctor to test you for coeliac autoantibodies; it's very common to have coeliac alongside PA and/or hypothyroidism and up to 10% of coeliacs have neurological rather than gastroenterological symptoms (your GP will not know this). Good luck and hope you get to the root of things soon!

  • Thanks for letting me know, I'll talk to him about it! :)

You may also like...